The effects of haloperidol, risperidone, and thioridazine on the pharmacokinetics and side-effect profile of quetiapine were investigated in 36 patients with schizophrenia, schizoaffective disorder, or bipolar disorder in a single-center, two-period, multiple-dose, open-label, randomized trial. Over a one-to two-week period, quetiapine doses were escalated to 300 mg twice daily (bid). Patients were then treated for at least 7 days at the target quetiapine dose and subsequently entered into the combination therapy period, receiving haloperidol (7.5 mg, bid), risperidone (3 mg, bid), or thioridazine (200 mg, bid) for 8.5 days (after 3 days of dose escalation). Key assessments included the pharmacokinetics of quetiapine at steady state (area under the curve within a dosing interval [AUCtSS], maximum [CmaxSS], and minimum [CminSS] observed plasma concentrations, and oral clearance [Cl/f]), as well as the UKU Side Effect Rating Scale scores and safety evaluations.
Neither risperidone nor haloperidol had significant effects on quetiapine pharmacokinetics. However, thioridazine produced statistically significant changes, decreasing the least squares means values of the AUCtSS, CmaxSS, and CminSS by 40%, 47%, and 31%, respectively, and increasing Cl/f by 68%. Increases in the following adverse events were noted during coadministration: somnolence (risperidone), insomnia and dry mouth (all three coadministered therapies), and dizziness (thioridazine). UKU side effect items that became worse in ≥ 25% of patients during each coadministration period included sedation and increased sleep duration. Results of laboratory tests, electrocardiograms, and vital sign measurements revealed few clinically important changes.
Clinical stability can be maintained with good tolerability during the transition from quetiapine monotherapy to periods of coadministration with haloperidol, risperidone, or thioridazine. Coadministration of either haloperidol or risperidone did not have any important effects on the steady-state pharmacokinetics of quetiapine. Thioridazine significantly increased the oral clearance of quetiapine. Increased doses of quetiapine may be necessary to control psychotic symptoms when thioridazine is coadministered with quetiapine.